California, 2003

Wildfire in California, August 18 to 20, 2003

August 18 to 20, 2003 · NWS SGX · 1 event in 1 county or zone

Named the Locust Fire, this wildfire consumed 1889 acres between north Moreno Valley and Redlands before being fully contained. Several homes were threatened and evacuations were ordered.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$1.0 million
Crop damage
$250,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Named the Locust Fire, this wildfire consumed 1889 acres between north Moreno Valley and Redlands before being fully contained. Several homes were threatened and evacuations were ordered. A hiker suffered burns, when he jumped through the fire front. Two fire fighters were injured, one from minor burns, the other from smoke inhalation. Property damage was confined to a mobile home, a moving van, a dozen cars, several out-buildings, power lines, and an orchard of citrus trees. Smoke and ash from the fire was observed as far north as Lake Arrowhead. The cost of fighting the fire was estimated at $1.1 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 18, 2:30 AM PST, 10 hours 20 minutes earlier.

Area forecast discussion, Aug 18, 2:30 AM PST, 10 hours 20 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
330 AM PDT MON AUG 18 2003

.SYNOPSIS...THE COASTAL MARINE LAYER WILL TEMPORARILY DEEPEN THIS
MORNING...THEN BEGIN LOWERING THIS AFTERNOON AND WEDNESDAY.
SUBTROPICAL MOISTURE WILL INCREASE BY WEDNESDAY AND CONTINUE THROUGH
THE WEEK FOR POSSIBLE THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS.
A SOUTHWEST FLOW ALOFT WILL MOVE INTO THE AREA BY SUNDAY WITH
DRIER AIR MOVING IN.

.DISCUSSION...THE EDDY HAS DEEPENED THE MARINE LAYER UP ENOUGH TO GET
LOW CLOUDS INTO THE VALLEYS OF SAN DIEGO COUNTY. THE LOW CLOUDS WILL
LIKELY STAY OUT OF THE INLAND EMPIRE. THIS DEEPEING IS EXPECTED TO BE
TEMPORARY. THIS MAY LOWER COASTAL HIGH TEMPERATURES A BIT TODAY.  THE
EDDY IS EXPECTED TO DISSIPATE THIS AFTERNOON.  MONSOONAL MOISTURE WILL
CONTINUE TO PUSH INTO THIS AREA AT TIMES.  THERE IS THE POSSIBILITY
OF SHOWER AND THUNDERSTORMS ALL MOUNTAIN AND DESERT AREAS INTO THE
WEEKEND...WITH THE BEST CHANCES ON WEDNESDAY AND SATURDAY.

SAN...NONE.

SMALL
Hazardous weather outlook, Aug 18, 6:55 AM PST, 5 hours 55 minutes before
HWOSGX
CAZ042-043-048-050-055>058-060>062-191300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON
FOR SAN BERNARDINO COUNTY MOUNTAINS...
RIVERSIDE COUNTY MOUNTAINS...
SAN DIEGO COUNTY MOUNTAINS...
APPLE AND YUCCA VALLEYS...
WEDNESDAY THROUGH FRIDAY.

MACKECHNIE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Riverside

When
August 18, 12:50 PM PST to August 20, 5:00 PM PST
Where
Riverside County, 2 mi N of Moreno Valley
Injuries
3 direct, 0 indirect
Property damage
$1.0 million
Crop damage
$250,000
Reported by
NEWSPAPER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369451.